Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 48, NWS Flagstaff, AZ

July 20, 2022Gila County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 20, 2022, 5:21 PM MST for Gila County, Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2022, 5:21 PM MST (00:21 UTC)
Expired
Jul 20, 2022, 8:15 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Gila County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 61 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2022-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2022-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
4240 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:35 PM MST, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 20, 2:35 PM MST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
235 PM MST Wed Jul 20 2022

.SYNOPSIS...Hot afternoon temperatures will continue with both
Thursday and Friday expected to be exceptionally warm. There will
be a slight decrease in shower and thunderstorm chances for most
of northern Arizona the next couple days before a more active
monsoon period returns over the weekend and into next week.

&&

.DISCUSSION...Well above normal temperatures have already been
recorded this afternoon as high pressure is centered directly over
northern Arizona. Clouds have begun to increase across the region
with isolated storms developing along the Mogollon Rim from the
Flagstaff area stretching southward towards Payson. Storms have
also formed in the White Mountains. The chance of showers and
storms in this area will increase this afternoon with isolated
activity possible south of the Rim as well as in Yavapai and
Coconino Counties. Some localized afternoon high temperatures may
be hindered from climbing much higher by localized cloud cover and
precipitation. Thunderstorm activity will begin to diminish after
6pm MST with a mostly quiet night possibly being interrupted by a
few lingering isolated showers and storms.

Thursday and Friday...With the anticyclone over us the next
several days, expect similar conditions Thursday and Friday with a
modest lull in the monsoon. Isolated to scattered storms will
still have the potential to produce localized hazardous conditions
with flash flooding near burn scars and in slot canyons being the
main concern. Excessive Heat Warnings are in effect for the Grand
Canyon, Glen Canyon, and Marble Canyon with the warned area
expanding to the valleys of Yavapai County for Thursday and
Friday. Confidence is high regarding the hot afternoons with the
only remaining uncertainty being connected to where localized
clouds and storms will form each afternoon. These showers and
storms will providing some relief from the heat. Generally light
west to southwesterly winds could be interrupted by gusty
conditions near thunderstorms.

Saturday through Wednesday...A trough to our west along the
eastern Pacific/west coast will push against our ridge, forcing
the ridge to retreat eastward. Models agree that the ridge will
flatten across the southern U.S. with portions of Arizona being on
the western periphery. Temperatures will return to average for
July before cooling further towards the start of next week. The
ridge position will allow for a more favorable wind pattern by
Saturday with southerly winds bringing moisture northward. Above
normal precipitable water through the weekend into the beginning
of next week will cause monsoon activity to ramp up. Scattered to
widespread thunderstorms each afternoon into the evening are
anticipated. Both the GFS and ECMWF have an inverted trough moving
westward across southern Arizona Monday into Tuesday which will
further enhance precipitation. However, the timing with this
trough is not consistent between models. Regardless, buckle down
for a monsoon burst period! The threat of flash flooding will increase
as northern Arizona becomes more saturated over the weekend and
into next week.

&&

.AVIATION...For the 00Z TAF package...VFR conditions and light winds
persist over the next 24 hours except in the vicinity of
thunderstorms. ISO to SCT TSRA mainly along and south of KFLG-KSOW-
KSJN line will continue until 02Z with isolated activity possible
elsewhere in northern Arizona. Quiet weather overnight with similar
conditions and storm chances Thursday. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Hot and drier conditions through Friday. Scattered
showers and storms possible Thursday and Friday along the eastern
Mogollon Rim. A few isolated storms cannot be ruled out for the
rest of northern Arizona. Light winds will become gusty near
storms.

Saturday through Monday...Temperatures trend downward with a
moisture surge beginning Saturday. The chance of rain increases
through the weekend into next week with storms each afternoon.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Warning from
11 AM Thursday to 8 PM MST Friday FOR AZZ037.

Excessive Heat Warning until 8 PM MST Friday FOR AZZ005-006.

&&

PUBLIC...JM
AVIATION...JM
FIRE WEATHER...JM

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 20, 3:18 PM MST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
318 PM MST Wed Jul 20 2022

AZZ015-038-202245-
Western Mogollon Rim-Oak Creek and Sycamore Canyons-
318 PM MST Wed Jul 20 2022

...A strong thunderstorm will impact portions of Yavapai and Coconino
Counties near Oak Creek Canyon and I-17 through 345 PM MST...

At 317 PM MST, Doppler radar was tracking a strong thunderstorm near
Junipine Resort, or 10 miles northeast of Sedona, moving southeast at
10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Munds Park, Junipine Resort, Garland's Oak Creek Lodge, Slide Rock
State Park, Cave Springs Campground, Pine Flat Campground, Sterling
Fish Hatchery and West Fork Of Oak Creek.

This includes the following highways...
 Interstate 17 between mile markers 320 and 330.
 State Route 89A between mile markers 382 and 391.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3497 11181 3506 11175 3502 11155 3488 11161
TIME...MOT...LOC 2217Z 297DEG 8KT 3499 11170

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JJ
Local storm report, Jul 20, 4:31 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
431 PM MST WED JUL 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     2 WNW CORDES JUNCTION   34.34N 112.16W
07/20/2022  E58 MPH          YAVAPAI            AZ   PUBLIC

            FROM NWS WEATHER AND HAZARDS VIEWER
            OBSERVATIONS: WIND GUST OF 58 MPH @4:15 PM
            MST.

&&

MMG
Special weather statement, Jul 20, 4:51 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
451 PM MST Wed Jul 20 2022

AZZ008-037-210015-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
451 PM MST Wed Jul 20 2022

...A strong thunderstorm will impact portions of Yavapai County
including Prescott Valley through 515 PM MST...

At 450 PM MST, Doppler radar was tracking a strong thunderstorm near
Yavapai County Fairgrounds and Prescott Valley. This storm was
moving very slowly toward the east.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Prescott Valley, Dewey-humboldt, Yavapai County Fairgrounds and
Prescott Valley Event Center.

This includes the following highways...
 State Route 89A between mile markers 322 and 331.
 State Route 69 between mile markers 280 and 291.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3455 11238 3469 11235 3467 11216 3450 11221
TIME...MOT...LOC 2350Z 279DEG 3KT 3460 11230

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:26 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Jul 21, 1:31 PM MSTSpecial Weather StatementFGZ29 min
Jul 21, 2:09 PM MSTSpecial Weather StatementFGZGila36 min
Jul 21, 3:12 PM MSTSpecial Weather StatementFGZ33 min
Jul 21, 3:35 PM MSTSpecial Weather StatementFGZ25 min
Jul 21, 4:00 PM MSTSevere Thunderstorm WarningFGZGila45 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.